MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR LAT. TI/HA 9; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR LAT. TI/HA 9; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75102209
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Fall (1848); Hematoma (1884); Unspecified Infection (1930); Wound Infection (2447)
Date of Event 09/11/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a right tha had been performed on (b)(6) 2018 to address a diagnosis of advanced degeneration of the hip joint, the patient suffered a fall three (3) weeks after the primary surgery.Five (5) days later, the patient sustained a wound dehiscence and developed an infection.A two-stage revision surgery was necessary to treat this complication.During the first procedure conducted on (b)(6) 2018, the patient underwent an incision & drainage, followed by an additional incision & drainage with a girdlestone procedure on (b)(6) 2018 during which the femoral stem was removed.The patient underwent reimplantation of new prosthesis components on (b)(6) 2018 with a redapt revision femoral stem, an oxinium femoral head and an r3 acetabular system.No further information is available.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: in the study of dr.(b)(6) [1], after a right total hip arthroplasty had been performed on (b)(6) 2018 to address a diagnosis of advanced degeneration of the hip joint, the patient suffered a fall three (3) weeks after the primary surgery.Five (5) days later, the patient sustained a wound dehiscence and developed an infection.A two-stage revision surgery was necessary to treat this complication.During the first procedure conducted on (b)(6) 2018, the patient underwent an incision & drainage, followed by an additional incision & drainage with a girdlestone procedure on (b)(6) 2018 during which the femoral stem was removed.The patient underwent reimplantation of new prosthesis components on (b)(6) 2018 with a redapt revision femoral stem, an oxinium femoral head and an r3 acetabular system.The complaint device, used in treatment, was not received for investigation and a visual inspection could not be performed.The exact part and batch number of the device is not known.Therefore, the batch record review could not be performed and it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.A complaint history review was performed.The occurrence of the reported failure mode is within its expected risk level as per risk management.Furthermore, insufficient information was made available to determine the revision of instructions for use applicable to the device at the time of distribution.However, a review of current revision was conducted and the instructions for use (lit.No.12.23 ed 03/21) states infection of the component as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Due to insufficient information it is not possible to perform a review of past corrective actions.For the medical investigation, no relevant supporting clinical information could be provided.Therefore, a thorough clinical assessment cannot be performed at this time, however, it cannot be concluded the reported events were associated with a mal performance of the implant or implant failure taking into account that the patient fell down 3 week¿s post implantation with subsequent wound dehiscence, infection, and revision.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined.Based on the performed investigations, a relationship between the reported device and the reported incident cannot be excluded, but the root cause of the problem stays undetermined due to insufficient information.A relationship between the reported event and the device cannot be confirmed.Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.To date, no further actions will be taken.Smith and nephew will monitor the device for further similar issues.Should any additional clinical information be provided, this complaint will be re-evaluated.[1]: capture activity on polarstem collared on primary/revision total hip arthroplasty.Performed at atrium health wake forest baptist by dr.John shields.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a right total hip arthroplasty had been performed to address a diagnosis of advanced degeneration of the hip joint, the patient suffered a fall three weeks after the primary surgery.Five days later, the patient sustained a wound dehiscence and developed an infection.A two-stage revision surgery was necessary to treat this complication.During the first procedure conducted the patient underwent an incision & drainage, followed by an additional incision & drainage with a girdlestone procedure during which the femoral stem was removed.The complaint device, used in treatment, was not received for investigation and a visual inspection could not be performed.The exact batch number of the device is not known.Therefore, the production documentation review could not be performed and it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to an unknown batch number, the review of historical complaints was performed on product number basis only, revealing no additional complaints over the past 12 months with similar failure mode.Furthermore, insufficient information was made available to determine the revision of instructions for use applicable to the device at the time of distribution.However, a review of current revision was conducted and the instructions for use (lit.No.Lit.No.12.23, ed.03/21) states infection as a possible adverse effect resulting from a hip arthroplasty.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Due to insufficient information it is not possible to perform a review of past corrective actions.There is a definitive clinical route cause.It should be noted the patient had a postoperative infection 8-months prior to right hip total hip arthroplasty.The patients¿ fall 3 week¿s post implantation led to the hematoma, wound dehiscence, infection, and subsequent i&d and ii stage revision.Therefore, it cannot be concluded the reported events were associated with a mal performance of the implant or implant failure.As well the non-displaced cortical fracture of the proximal femur post girdlestone cannot be concluded to be related to a mal performance of the implant.To date, no further actions will be taken.Smith and nephew will monitor the device for further similar issues.Should any additional information be provided, this complaint will be re-evaluated.H6: health effect - clinical code and health effect - impact code.

Brand Name
POLARSTEM COLLAR LAT. TI/HA 9
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15579815
Report Number9613369-2022-00571
Device Sequence Number15008698
Product Code LWJ
UDI-Device Identifier07611996152692
UDI-Public07611996152692
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75102209
Device Catalogue Number75102209
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2022
Supplement Date Received by Manufacturer11/06/2022
09/23/2024
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date11/09/2022
10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71335554 / LOT: UNKNOWN.; PN: 71343604 / LOT: UNKNOWN.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age57 YR
Patient SexMale